Last updated at 1:20 AM on 15th March 2011
When Kevin Charlton was prescribed a new migraine drug, he thought it was the answer to his prayers.
‘I’d been having terrible migraines for years, and had never found any medicine that worked,’ says Kevin, a creative director from Wakefield, West Yorkshire.
‘Suddenly, I was given something that did. It was absolutely amazing.’
Kevin had been prescribed eletriptan, one of seven triptan drugs available to treat migraines. Triptans work by reducing the pain information the brain receives.
Unhappy customer: Kevin Charlton started getting more headaches apter using migraine medicine eletriptan
‘I called it my miracle cure,’ says Kevin, 29. ‘Normally, it got rid of the migraine within an hour. It wasn’t just that it stopped the excruciating pain and vomiting — I could live a normal life again.’
It was so effective that he began taking eletriptan several times a week. But, soon, he started to have a migraine every day — so he stopped taking eletriptan.
When he started using the drug four years ago, he had an average of six migraines a month. By the time he stopped, this had risen to 15.
What Kevin didn’t realise was that his ‘miracle’ drug had made his condition even worse. He is one of the 600,000 Britons who suffer from a medication-overuse headache or migraine.
The more a drug is taken, the more resistant the body becomes to it, so the sufferer needs to take more of it. When the medication wears off, they can get a withdrawal reaction — known as a ‘rebound’ headache or migraine — prompting them to take more medication.
While the dangers of taking too many over-the-counter painkillers are quite well known, few people realise that overdosing on prescribed migraine medication can cause exactly the same problem.
In fact, triptans are the worst culprit — they bring on rebound headaches the fastest. But there are no warnings on the drug information leaflets.
‘Taken properly, triptans are a fantastic treatment for migraine,’ says consultant neurologist Mark Weatherall, a spokesman for the Migraine Trust.
‘However, the general rule is to take them on no more than two days a week. Once you go past that level, you are at risk of developing medication overuse headaches. It’s worth remembering that the less often you take medication, the better it will work.’
Taking triptans regularly may also, over time, weaken the brain’s natural systems for dealing with pain, making the sufferer more susceptible.
Big headache: It¿s thought that migraine medications cause headaches because they somehow ¿re-wire¿ the brain over time
It’s thought that headache and migraine medications cause headaches because they somehow ‘re-wire’ the brain over time.
Research at Liege University in Belgium found that people overusing medication have more activity in the hypothalamus, an area of the brain associated with pain.
Once patients stopped overusing medication, this area returned to normal.
As well as causing more migraines, overdosing on triptans means any preventative medication — often taken additionally by patients to make them less vulnerable to the triggers that can set off a migraine — is also less effective. This means they are more likely to have an attack — and take another triptan.
‘It’s also possible that too many triptans may change the character of a patient’s migraines, so some people may experience worse ones,’ says Dr Weatherall.
Kevin first started suffering from migraines eight years ago, just as he finished university.
‘It began as the odd one here and there, but it got to the point where I was being struck down every two weeks,’ he recalls.
‘I’d often have to come home from work with a migraine and go straight to bed, leaving my wife Gemma to feed and bath our three children on her own. On weekends, I couldn’t take my daughters to their ballet or swimming lessons, because I was sleeping a migraine off. I felt guilty, and Gemma and I argued a lot.
‘When I took eletriptan, it meant I could be a proper dad and husband again. Because eletriptan worked so well, the minute I felt a migraine coming on, I took one. I went through loads of repeat prescriptions but no one ever queried it.
‘One day, I even asked a GP at my surgery if it was OK to take so many. He said it was fine, but if I was worried I could try to cut back — easier said than done when you’ve got a full-time job and three children. He never mentioned that I could get migraines from taking too many pills.’
It was only when Kevin’s employer — a digital marketing agency — took on a web design project for the Migraine Trust by chance that he realised what was wrong with him.
‘I was designing an online migraine diary to track symptoms and migraine frequency,’ says Kevin. ‘Because I’d never found very much useful information on the internet before, I decided to try it myself.’ Kevin learned that he was now a chronic migraine sufferer — someone who experiences more than 15 migraines a month.
‘It opened my eyes,’ he says. ‘Looking back, I felt stupid that I didn’t realise I was getting so many more migraines. But because the increase had been so gradual, I hadn’t noticed how much worse I’d become.
‘Then staff at the Trust told me about headache clinics you could go to. It turned out, there was one two miles from my house.’
Kevin’s GP confessed he’d never known there was a headache clinic at the local hospital.
Situations such as this are worryingly common, says Dr Weatherall. ‘The problem is that most medical students get only about an hour’s training on headaches and migraines.
‘Even then, it’s focused on rare, but life-threatening conditions that present with headaches.
‘In the past few years, GPs have become more aware about the dangers of medication-overuse headache from codeine and paracetamol. However, I’m not sure there’s the same level of perception about triptans.’ The turning point for Kevin was seeing a specialist. ‘He told me I should have been taking about three tablets a month — by then I was taking about 15,’ recalls Kevin. ‘He explained that the eletriptan was most likely causing the problem. I was stunned.’
Kevin was told the best approach was to stop taking the triptan immediately rather than weaning himself off the pills.
‘As he was the first person who had been thorough at examining me and taking my history, I decided to trust his judgment,’ he says.
Dr Weatherall also recommends going ‘cold turkey’.
‘By the time patients get to that stage, they will be getting almost daily headaches or migraines and will be feeling pretty miserable anyway,’ he explains.
In fact, Kevin had fewer migraines than usual during the first few weeks without eletriptan. ‘Even so, when I did get one it was hard not to reach for the tablets.’
Kevin has since been put on a new preventative drug — topiramate — and experiences around one migraine a month. The drug suppresses the processes in the brain that predispose sufferers to a migraine, effectively making them less vulnerable to the triggers.
‘I was just so lucky I was put on that job,’ says Kevin. ‘I bet there are loads of people out there who have no idea they are taking too much medication and wondering why they feel so awful.’
n For details visit migrainetrust.org or call 020 7462 6601